Alert archive / New Mexico / High Wind Watches in 2017

High Wind Watch 6, NWS Midland/Odessa, TX

February 21, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Feb 21, 2017, 12:16 PM MST for Eddy County, New Mexico. It took effect at Feb 23, 2017, 9:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 21, 2017, 12:16 PM MST (19:16 UTC)
In effect from
Feb 23, 2017, 9:00 AM MST
Expired
Feb 22, 2017, 12:59 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2963 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WWUS74 KMAF 211916
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
116 PM CST Tue Feb 21 2017

...High Wind Watch in effect for the Guadalupe Mountains Thursday
through Thursday evening...

.A strong upper level storm system will track across the central
Plains on Thursday. Wind speeds should increase significantly 
across the Guadalupe Mountains Thursday as this system passes by 
to the north. 

NMZ027-TXZ258-221215-
/O.NEW.KMAF.HW.A.0006.170223T1600Z-170224T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1216 PM MST Tue Feb 21 2017

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

* TIMING...9 AM MST / 10 AM CST Thursday to Midnight CST / 11 PM
  MST Thursday.

* WINDS...Southwest winds 35 to 55 mph. Gusts 65 to 75 mph.

* IMPACTS...Winds will be particularly hazardous at higher
  elevations where the strongest winds are likely to occur. Be
  especially careful driving in these mountainous areas. Abrupt
  changes in wind occurs when rounding sharp turns or passing
  obstacles to the wind resulting in loss of control of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
903 
WWUS74 KMAF 220923
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
323 AM CST Wed Feb 22 2017

...High Wind Watch in effect for the Guadalupe Mountains Thursday 
through Thursday evening...

.A strong upper level storm system will track across the central
Plains on Thursday. Wind speeds should increase significantly
across the Guadalupe Mountains Thursday as this system passes by
to the north.

NMZ027-TXZ258-221730-
/O.CON.KMAF.HW.A.0006.170223T1600Z-170224T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
223 AM MST Wed Feb 22 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* TIMING...9 AM MST / 10 AM CST Thursday to Midnight CST / 11 PM 
  MST Thursday. 

* WINDS...West winds 40 to 55 mph sustained. Gusts 65 to 75 mph.

* IMPACTS...Winds will be particularly hazardous at higher
  elevations where the strongest winds are likely to occur. Be
  especially careful driving in these mountainous areas as these
  winds could make driving difficult for motorists driving high
  profile vehicles such as campers, vans and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
792 
WWUS74 KMAF 221959
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
159 PM CST Wed Feb 22 2017

...High Wind Warning in effect for the Guadalupe Mountains Thursday
through Friday afternoon...

...High Wind Watch in effect Thursday afternoon for the southeast
New Mexico Plains...Van Horn Highway 54 Corridor...Upper Trans
Pecos...and northern Permian Basin of west Texas...

.A strong upper level storm system will track across the central
Plains on Thursday. Wind speeds should increase dramatically across
southeast New Mexico, the Upper Trans Pecos and the northern 
Permian Basin of west Texas Thursday. Strong winds will continue 
across the Guadalupe Mountains Thursday night and Friday.

NMZ027-TXZ258-231200-
/O.UPG.KMAF.HW.A.0006.170223T1600Z-170224T0600Z/
/O.NEW.KMAF.HW.W.0008.170223T1600Z-170224T2100Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1259 PM MST Wed Feb 22 2017

...HIGH WIND WARNING IN EFFECT FROM 9 AM THURSDAY TO 2 PM MST
FRIDAY...

* TIMING...9 AM MST / 10 AM CST Thursday to 2 PM MST / 3 PM CST
  Friday.

* WINDS...West winds 40 to 55 mph sustained. Gusts 60 to 70 mph.

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur. Be 
  especially careful driving in these mountainous areas as these 
  winds could make driving difficult for motorists driving high 
  profile vehicles such as campers, vans and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-029-033-034-TXZ045>047-050>052-057-058-231200-
/O.NEW.KMAF.HW.A.0007.170223T1800Z-170224T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Borden-Andrews-Martin-Howard-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, 
Andrews, Stanton, Big Spring, Van Horn, and Pecos
159 PM CST Wed Feb 22 2017 /1259 PM MST Wed Feb 22 2017/

...HIGH WIND WATCH IN EFFECT THURSDAY AFTERNOON...

* TIMING...Thursday afternoon.

* WINDS...West winds 25 to 45 mph with gusts to 60 mph. 

* IMPACTS...Winds this strong can make driving difficult...
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 21, 10:29 AM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Feb 21, 10:29 AM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1129 AM CST Tue Feb 21 2017

.DISCUSSION...

&&

.AVIATION...
VFR with clear skies. Wind will remain westerly and may be a
little gusty during the afternoon.

&&

PREV DISCUSSION... /issued 343 AM CST Tue Feb 21 2017/

DISCUSSION...
Near record high temperatures are expected the next couple of days
as an upper ridge builds over west Texas and southeastern New
Mexico in the wake of a departing low pressure system currently
over east Texas. This ridge will dampen Thursday due to a trough
over the Pacific northwest moving across the northern Rockies.
The polar jet stream located at the base of this trough will
approach the CWA and strong winds will be possible in the higher
elevations of the Guadalupe and Davis Mountains Thursday and
Thursday night. The trough will push a Pacific front through the
area Friday bringing cooler temperatures, followed by a secondary
push of slightly cooler Canadian air on Saturday as the trough
departs to the east. Deep layer moisture will be pushed well east
of the area due to the westerly mid level flow so there will not
be any chance for rain with this system. Warmer conditions return
early next week ahead of yet another storm system impacting the
west coast.

Hennig

FIRE WEATHER...
Warm and dry conditions will persist the next few days, increasing
fire weather concerns across portions of the region. Afternoon rh/s
today will drop to near 15 percent across some areas however 20 foot
winds will remain below 20 mph areawide. Wednesday, afternoon rh/s
10-15 percent can be expected areawide but critical 20 foot winds
will remain confined to the Guadalupe Mountains and a Fire Weather
Watch is now in effect for this area Wednesday afternoon. Elsewhere,
elevated fire weather conditions are possible and Fire Danger
Statement may be needed. Otherwise, overnight recovery Wednesday
night will generally be poor to fair.

An upper trough will pass just north of the region Thursday with a
lee surface trough strengthening in the Central Plains. This will
increase westerly winds across much of the area and 20 foot winds
well above 20 mph can be expected through the afternoon,
particularly across Southeast New Mexico, NW Permian Basin and
southward through the Davis Mountains and Presidio Valley. Critical
fire weather conditions are expected across these locations as RH
values drop to near 10 percent and a Fire Weather Watch is in effect
for these areas Thursday afternoon. Gusty west winds will diminish
Thursday evening, at which point fire weather concerns will
diminish.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     78  44  86  49 /   0   0   0   0
Carlsbad                       82  42  86  48 /   0   0   0   0
Dryden                         84  48  88  50 /   0   0   0   0
Fort Stockton                  80  49  87  53 /   0   0   0   0
Guadalupe Pass                 69  47  76  48 /   0   0   0   0
Hobbs                          77  42  82  45 /   0   0   0   0
Marfa                          73  34  80  39 /   0   0   0   0
Midland Intl Airport           80  45  86  49 /   0   0   0   0
Odessa                         80  46  86  49 /   0   0   0   0
Wink                           82  40  87  45 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Wednesday morning through Wednesday
     evening for Guadalupe Mountains.

     Fire Weather Watch from Thursday morning through Thursday
     evening for Guadalupe Mountains-Southeast Plains.

TX...Fire Weather Watch from Wednesday morning through Wednesday
     evening for Guadalupe Mountains.

     Fire Weather Watch from Thursday morning through Thursday
     evening for Andrews-Davis/Apache Mountains Area-Dawson-
     Gaines-Guadalupe Mountains-Loving-Marfa Plateau-Presidio
     Valley-Reeves County and Upper Trans Pecos-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

&&
Hazardous weather outlook, Feb 21, 2:39 AM MST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
339 AM CST Tue Feb 21 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
339 AM CST Tue Feb 21 2017 /239 AM MST Tue Feb 21 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Windy, warm and dry conditions expected to result in critical fire
weather conditions across the Guadalupe Mountains Wednesday afternoon then
spreading east and south across southeastern New Mexico and much of west
Texas Thursday.

Strong west winds will be possible in the higher terrain and adjacent
plains regions Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 3:08 AM MSTFire Weather WatchMAF24 hr
Feb 21, 3:08 AM MSTFire Weather WatchMAFAndrews, Dawson, Gaines, Loving, Ward, Winkler24 hr

Nearby

High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.